Alert archive / Montana / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 4, 2025, 3:54 PM MDT for Deer Lodge County, Granite County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2025, 3:54 PM MDT (21:54 UTC)
- Expired
- Aug 4, 2025, 4:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Deer Lodge County, MT, Granite County, MT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.9 hours before the alert went out and 371 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2151 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
410
WUUS55 KMSO 042154
SVRMSO
MTC023-039-042230-
/O.NEW.KMSO.SV.W.0008.250804T2154Z-250804T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
354 PM MDT Mon Aug 4 2025
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
North central Deer Lodge County in west central Montana...
Southeastern Granite County in west central Montana...
* Until 430 PM MDT.
* At 353 PM MDT, a severe thunderstorm was located 12 miles south of
Philipsburg, or 17 miles west of Anaconda, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Georgetown and Porters Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4608 11331 4614 11346 4635 11323 4624 11298
TIME...MOT...LOC 2153Z 216DEG 21KT 4616 11332
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AL2 follow-up statements
173
WWUS55 KMSO 042208
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
408 PM MDT Mon Aug 4 2025
MTC023-039-042230-
/O.CON.KMSO.SV.W.0008.000000T0000Z-250804T2230Z/
Deer Lodge MT-Granite MT-
408 PM MDT Mon Aug 4 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTH CENTRAL DEER LODGE AND EAST CENTRAL GRANITE COUNTIES...
At 408 PM MDT, a severe thunderstorm was located 7 miles south of
Philipsburg, or 14 miles northwest of Anaconda, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4613 11320 4618 11333 4633 11319 4624 11298
TIME...MOT...LOC 2208Z 216DEG 21KT 4623 11324
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AL140 WWUS55 KMSO 042221 SVSMSO Severe Weather Statement National Weather Service Missoula MT 421 PM MDT Mon Aug 4 2025 MTC023-039-042230- /O.EXP.KMSO.SV.W.0008.000000T0000Z-250804T2230Z/ Deer Lodge MT-Granite MT- 421 PM MDT Mon Aug 4 2025 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DEER LODGE AND EAST CENTRAL GRANITE COUNTIES WILL EXPIRE AT 430 PM MDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, small hail and gusty winds are still possible with this thunderstorm. LAT...LON 4613 11320 4618 11333 4633 11319 4624 11298 TIME...MOT...LOC 2220Z 216DEG 21KT 4628 11319 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 12:41 PM MDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 4, 12:41 PM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1241 PM MDT Mon Aug 4 2025
.DISCUSSION...
KEY MESSAGES:
- KMSX radar (Missoula, MT local weather radar) will remain
offline due to scheduled maintenance through the rest of this
week.
- FLOOD WATCH: Thunderstorms with heavy rainfall, strong winds,
and hail Monday afternoon and evening.
- Drying and warming midweek, before cooler and wetter weather to
end the week.
Current:
Radar and satellite imagery this afternoon shows our shortwave
trough pushing through northeastern Oregon and into west-central
Idaho. This feature will be the primary lifting mechanism for
showers and thunderstorms through the rest of the day and into the
overnight. Total precipitable water derived from satellite
indicates between 0.7 and 1.0 inches in the region which is
anomalously high for the area during this time of year.
This afternoon through tomorrow morning:
High resolution convective allowing models are indicating an
increase in shower and thunderstorm development during the early
afternoon hours moving in from the west and southwest as the
shortwave feature approaches from North-Central Idaho. Convection
will likely become more widespread as storms cross over the
Bitterroot range into West-Central Montana.
These storms will be capable of producing multiple rounds of
heavy localized rainfall along with hail and scattered strong /
isolated severe wind gusts. The main concern is for steep terrain,
especially in disturbed areas of wildfire burn scars and urban
areas, not being able to handle the intense rainfall rates. As
reported in the last several days, with similar forecast rainfall
rates, multiple roads, hiking trails, and low-lying urban areas
have seen issues with flooding, debris flows, and rock fall. As a
result, Flood Watches have been issued. Make sure you have a way
to stay alert and heed any further advisories or warnings that may
be issued.
As the shortwave trough continues to evolve and track
northeastward through the evening and overnight, there is the
potential for wraparound moisture and instability to develop
somewhere near the continental divide. The concern is that if this
occurs west of the divide, then locations in northwest Montana
such as Lake, Flathead, and even Sanders and eastern portions of
Lincoln counties could see multiple hours of steady moderate-to-
heavy rainfall into Tuesday morning. This would also cause
concerns for localized aforementioned impacts due to excessive
rainfall. No watches have been issued for these areas at this time
and will leave that decision for successive shifts as we track
the development and progression of storms this afternoon and
evening.
Tuesday and into Wednesday:
Drying and warming trends will take over. Wednesday will likely
end up as the warmest day this week, though the range of potential
highs is rather large (likely range: low 80s to low 90s),
anticipate increased sunshine and temperatures that would be near
if not slightly above normal for this time of year.
End of the week:
A cool pacific trough moves in, dropping temperatures 10-15
degrees and increasing chances for rain and afternoon
thunderstorms. Drying and warming conditions slowly work back
into the region heading toward Sunday.
&&
.AVIATION...A shortwave approaching the region in southwest flow
will cause widespread thunderstorms affecting all area terminals
this afternoon/evening. These storms will bring heavy rain, small
hail, gusty winds, and a lot of lightning. Currently, high
resolution models show maximum potential wind gusts around 55 mph,
though the HREF indicates a 25 percent chance or less of getting
wind gusts over 40 mph for any location including terminals. Brief
visibility reductions are also likely with heavier showers and
thunderstorms.
Precipitation shifts northward into the overnight hours focusing
over northwest Montana but showers still linger in other areas.
Tuesday will be a much drier day but afternoon cloud buildups will
be common.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch until 9 PM MDT this evening for Bitterroot/Sapphire
Mountains...Butte/Blackfoot Region...Lower Clark Fork
Region...Missoula/Bitterroot Valleys...Potomac/Seeley Lake
Region.
ID...Flood Watch until 5 PM PDT this afternoon for Lower Hells
Canyon/Salmon River Region...Orofino/Grangeville Region...
Southern Clearwater Mountains.
&&In the hours before
Special weather statement, Aug 4, 2:38 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Missoula MT
238 PM MDT Mon Aug 4 2025
MTZ007-042115-
Butte/Blackfoot Region MT-
238 PM MDT Mon Aug 4 2025
...A strong thunderstorm will impact portions of east central Deer
Lodge and northwestern Silver Bow Counties through 315 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gregson Hot Springs, or 14 miles southeast of Anaconda, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butte, Silver Bow, Walkerville, Gregson Hot Springs, Nissler,
Crackerville, and Ramsay.
This includes Interstate 90 between mile markers 205 and 221.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4586 11279 4595 11298 4616 11276 4605 11250
TIME...MOT...LOC 2037Z 218DEG 21KT 4594 11282
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 4, 3:20 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Missoula MT
320 PM MDT Mon Aug 4 2025
MTZ006-007-042145-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
320 PM MDT Mon Aug 4 2025
...A strong thunderstorm will impact portions of central Granite
County through 345 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Philipsburg, or 26 miles west of Anaconda, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Philipsburg and Porters Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4610 11348 4622 11372 4646 11353 4636 11317
TIME...MOT...LOC 2120Z 211DEG 23KT 4622 11350
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 4, 3:24 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Missoula MT
324 PM MDT Mon Aug 4 2025
MTZ007-042200-
Butte/Blackfoot Region MT-
324 PM MDT Mon Aug 4 2025
...A strong thunderstorm will impact portions of north central Silver
Bow County through 400 PM MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near
Butte, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butte, Silver Bow, Walkerville, Nissler, Ramsay, Janney, and Newcomb.
This includes Interstate 90 between mile markers 216 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4584 11255 4593 11274 4616 11260 4610 11247
4607 11246 4605 11248 4602 11244 4599 11244
4596 11243 4593 11244 4591 11242
TIME...MOT...LOC 2124Z 215DEG 13KT 4591 11260
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:58 PM MDT | Special Weather Statement | MSO | Flathead | 47 min |
| Aug 4, 8:42 AM MDT | Flood Watch | MSO | Granite, Missoula, Ravalli | 11 hr |
| Aug 4, 2:38 PM MDT | Special Weather Statement | MSO | Silver Bow | 37 min |
| Aug 4, 3:20 PM MDT | Special Weather Statement | MSO | Granite | 25 min |
| Aug 4, 3:24 PM MDT | Special Weather Statement | MSO | Silver Bow | 36 min |
| Aug 4, 3:40 PM MDT | Severe Thunderstorm Warning | MSO | Granite | 50 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.